Alert archive / Illinois / Flash Flood Warnings in 2017

Flash Flood Warning 48, NWS Paducah, KY

October 10, 2017Edwards County, Wabash County, Wayne County, Illinois

NWS Paducah, KY issued this flash flood warning at Oct 10, 2017, 9:03 AM CDT for Edwards County, Wabash County, Wayne County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2017, 9:03 AM CDT (14:03 UTC)
Expired
Oct 10, 2017, 12:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Edwards County, IL, Wabash County, IL, Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 42 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WGUS53 KPAH 101403
FFWPAH
ILC047-185-191-101700-
/O.NEW.KPAH.FF.W.0048.171010T1403Z-171010T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
903 AM CDT TUE OCT 10 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southeastern Wayne County in south central Illinois...
  Northwestern Wabash County in southeastern Illinois...
  Edwards County in southeastern Illinois...

* Until noon CDT

* At 902 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over 3 inches of rain have 
  already fallen in parts of northern Edwards County. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Albion, Lancaster, West Salem, Bellmont, Bone Gap, Browns and
  Golden Gate.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3857 8815 3857 8780 3838 8789 3826 8840
      3858 8817 3858 8815

$$
 
SP
1 follow-up statement
652 
WGUS73 KPAH 101629
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1129 AM CDT TUE OCT 10 2017

ILC047-185-191-101637-
/O.CAN.KPAH.FF.W.0048.000000T0000Z-171010T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne IL-Wabash IL-Edwards IL-
1129 AM CDT TUE OCT 10 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WAYNE...NORTHWESTERN
WABASH AND EDWARDS COUNTIES IS CANCELLED...

Although some lighter rains remain, the heavy rain threat has ended. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures. Additional heavy rain will be 
possible from thunderstorms later this afternoon and evening.

LAT...LON 3857 8815 3857 8780 3838 8789 3826 8840
      3858 8817 3858 8815

$$

SP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 6:58 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 10, 6:58 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
658 AM CDT Tue Oct 10 2017

.UPDATE...
Issued at 658 AM CDT Tue Oct 10 2017

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 330 AM CDT Tue Oct 10 2017

The primary near concern continues to be the potential for showers
and thunderstorms through this evening, including a small chance
of severe storms this afternoon and early this evening. Generally
good model agreement lends relatively high confidence to the
forecast through the near term.

A strong shortwave trough over the Central Plains is forecast to
become negatively tilted but weaken as it moves northeast into
the Great Lakes region by Wednesday. At the surface, low pressure
will track across the Ozarks into the middle Mississippi Valley
this afternoon and the Ohio Valley tonight. This will result in
the likelihood of showers and some thunderstorms through this
evening. The initial activity, tied to low level convergence
along and ahead of the warm front, will continue mainly east of
the Mississippi River this morning. The next round in the form of
a broken line of showers and thunderstorms will be tied to the
passage of the low and its attendant cold front this afternoon
into this evening.

SPC continues to highlight much of the forecast area in a marginal
risk for severe weather this afternoon into early this evening.
Despite abundant sky cover during the morning, forecast models
develop at least some breaks in the cloud cover this afternoon.
This should aid in destabilization with forecast MLCAPE values of
500-1500 J/kg by mid afternoon. Increasing mid level flow will
also yield 0-6 km shear of 40 to 50 knots during this time. This
combination of instability and shear should result in thunderstorm
updrafts with at least some organization by mid afternoon along
and just ahead of the cold front. One limiting factor to updraft
strength will be relatively warm air aloft with forecast mid
level lapse rates of 5.5-6.0 C/km.

The primary concern with any strong to severe storm activity
appears to be damaging winds, with some limited hail potential in
association with the strongest updrafts. While a brief tornado
cannot be ruled out, it seems unlikely given the relatively weak
low level helicity forecast. As for timing, CAM models suggest
activity should develop over southeast Missouri and southwest
Illinois by mid afternoon, then shift east into southern Illinois
and far western Kentucky by sunset. As instability wanes with the
loss of daytime heating, storms should rapidly weaken during the
early evening as they shift into the eastern half of the area.
Most of the activity should be east of the area by midnight or
shortly thereafter.

In the wake of the cold frontal passage, high pressure will take
hold through the remainder of the week. An upper level ridge over
the Deep South will begin to expand northward into the middle
Mississippi Valley by Thursday. This should result in dry weather
through the period. While a brief cooldown is expected Wednesday,
a warming trend should begin on Thursday as winds turn southerly
on the back side of departing surface high pressure.

.LONG TERM...(Friday through Monday)
Issued at 330 AM CDT Tue Oct 10 2017

Forecast confidence in this period is high. The 00Z runs of the
medium range models continue to be in reasonable agreement in the
synoptic evolution, but there remain some timing details with
respect to a cold frontal passage and associated convective
potential.

High pressure aloft will continue to dominate our region Friday and
Saturday, and as surface high pressure builds east of the area,
southerly winds will return to the entire region Friday and may
become gusty on Saturday. This will lead to a warm up to well above
normal levels with highs around 80 Friday and well into the 80s for
Saturday.

For the second half of the weekend, a mid/upper-level short wave
trough will push eastward from the northern Rockies/Plains into the
western Great Lakes Saturday night into Sunday. The associated cold
front will move through the region sometime Sunday into Sunday
evening. The ECMWF, GFS, and GEM are not in agreement in the general
character of the short wave trough and that results in differences
in frontal timing and convective potential. In general, the weaker
the short wave, the faster and drier the cold frontal passage.

For now we will focus a chance of showers and thunderstorms moving
east across the area mainly Sunday afternoon and evening. The GFS
has negative Lifted and Showalter Indices all along and ahead of the
front, so mentioned thunderstorms throughout.

Behind the front, temperatures will plummet to near normal levels
with highs only in the lower 70s for Monday and Tuesday. That will
feel quite cool after our prolonged period of well above normal
warmth.

&&

.AVIATION...
Issued at 658 AM CDT Tue Oct 10 2017

An approaching low pressure system will bring a couple rounds of
showers and thunderstorms to the area through this evening. The
first continues this morning mainly east of the Mississippi River.
After a break in the activity, another round should accompany the
passage of the low and cold front this afternoon and evening. Any
MVFR/IFR ceilings this morning should be limited to portions of
southeast Missouri and adjacent areas, which impacts mainly KCGI.

For the TAF sites, timing of thunderstorms later today begins around
22Z at KCGI and ends around 04Z at KOWB. VFR ceilings may be
temporarily reduced to MVFR with thunderstorms. Southeast winds this
morning will turn southerly at KCGI and KPAH by afternoon, remaining
easterly at KEVV and KOWB. Winds may be gusty near thunderstorms,
and will shift to the west/northwest with frontal passage this
evening. Some clearing is possible behind the cold front tonight,
but low clouds should creep back into the area later in the night.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...DRS
AVIATION...RJP
Hazardous weather outlook, Oct 10, 4:39 AM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
439 AM CDT Tue Oct 10 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
439 AM CDT Tue Oct 10 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The Storm Prediction Center continues to outlook a marginal risk
of severe thunderstorms this afternoon and evening, particularly
from 3 to 8 p.m. Damaging wind is the primary severe weather
concern, with a limited risk for large hail. Storm hazards will
also include lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance of thunderstorms is forecast for all or a portion of the
region late Saturday night through Sunday night. Locally heavy
rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening,
especially across southeast Missouri and southern Illinois.

RJP/DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 10:49 PM CDTSpecial Weather StatementPAHFranklin26 min
Oct 9, 10:54 PM CDTSpecial Weather StatementPAHFranklin21 min
Oct 10, 7:35 AM CDTFlash Flood WarningPAHAlexander, Pulaski3 hr
Oct 10, 7:41 AM CDTFlash Flood WarningPAHHamilton, Jefferson, Wayne3 hr
Oct 10, 8:48 AM CDTAreal Flood WarningPAHEdwards, Wabash, Wayne3 hr
Oct 10, 5:20 PM CDTSevere Thunderstorm WarningPAHUnion25 min
Oct 10, 5:43 PM CDTSevere Thunderstorm WarningPAHUnion32 min
Oct 10, 5:53 PM CDTTornado WarningPAHUnion26 min
Oct 10, 6:07 PM CDTSevere Thunderstorm WarningPAHJohnson38 min
Oct 10, 6:37 PM CDTSevere Thunderstorm WarningPAHPulaski23 min
Oct 10, 6:50 PM CDTSpecial Weather StatementPAHMassac, Pope40 min
Oct 10, 6:55 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope35 min

Nearby

Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.